Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 12, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2024, 5:19 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2024, 5:19 PM MST (00:19 UTC)
Expired
Jul 12, 2024, 6:00 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS55 KVEF 130019
SVRVEF
AZC015-130100-
/O.NEW.KVEF.SV.W.0004.240713T0019Z-240713T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
519 PM MST Fri Jul 12 2024

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...

* Until 600 PM MST.

* At 517 PM MST, a severe thunderstorm was located near Kingman,
  moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Kingman, Dw Ranch Road, Blake Ranch Road, New Kingman-Butler,
  Hualapai Mountain Park, and Golden Valley.

This includes the following roads...
 Interstate 40 in Arizona between mile markers 39 and 66.
 Highway 93 in Mohave County between mile markers 64 and 70.
 Stockton Hill Road between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 11373 3509 11380 3505 11415 3533 11417
      3547 11394
TIME...MOT...LOC 0017Z 088DEG 9KT 3523 11393 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JA
2 follow-up statements
445 
WWUS55 KVEF 130048
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
548 PM MST Fri Jul 12 2024

AZC015-130100-
/O.CON.KVEF.SV.W.0004.000000T0000Z-240713T0100Z/
Mohave AZ-
548 PM MST Fri Jul 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR CENTRAL MOHAVE COUNTY...

At 545 PM MST, a severe thunderstorm was located near New
Kingman-Butler, or near Kingman, moving northwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Kingman, New Kingman-Butler, Hualapai Mountain Park, and Golden 
Valley.

This includes the following roads...
 Interstate 40 in Arizona between mile markers 39 and 66.
 Highway 93 in Mohave County between mile markers 64 and 70.
 Stockton Hill Road between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 11373 3509 11380 3505 11415 3533 11417
      3547 11394
TIME...MOT...LOC 0045Z 141DEG 10KT 3527 11394 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JA
939 
WWUS55 KVEF 130057
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
557 PM MST Fri Jul 12 2024

AZC015-130106-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-240713T0100Z/
Mohave AZ-
557 PM MST Fri Jul 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 600 PM MST...

The storm near Kingman which prompted the warning has weakened, and 
no longer poses an immediate threat to life or property. Therefore, 
the warning will be allowed to expire.

&&

LAT...LON 3541 11373 3509 11380 3505 11415 3533 11417
      3547 11394
TIME...MOT...LOC 0056Z 088DEG 9KT 3527 11397 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:40 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 12, 12:40 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1240 PM PDT Fri Jul 12 2024

.SYNOPSIS...One last day of excessive heat today as the pattern
begins to shift towards a monsoonal one. Expecting a first taste
this afternoon with strong thunderstorm outflow winds probable in
Mohave County and on the area lakes. Temperatures cool slightly this
weekend as storms become more numerous. Rain chances become more
isolated next week as drier air filters in from the west.

&&

.SHORT TERM...through the weekend.

The day is finally here! The final day of this excessive, extreme,
historic (insert your favorite descriptor) heatwave is upon us.
Highs today will once again threaten daily records at several
climate sites, but some relief is on the way. Monsoonal moisture
and more widespread convection/clouds tomorrow will bring
temperatures down sufficiently to allow the heat headlines to
expire. That being said, it is still going to be hot, with
temperatures remaining above normal through the weekend. Now,
let's talk about storms.

The 500mb high that has long been positioned just to our west or
practically overhead is finally beginning to move to the Four
Corners area. Positioned just to our north today, there isn't much
southerly component in the flow aloft, thus moisture remains rather
meager today. However, there will be just enough to spark
thunderstorms in eastern Mohave County this afternoon, with slightly
greater coverage than we saw yesterday. Like yesterday, the very dry
low-levels will make strong outflow winds the primary hazard with
any convection. Latest HREF shows 750-1000 J/kg of surface-based
CAPE atop 2000+ J/kg of DCAPE, suggesting an environment rather
favorable for strong thunderstorm outflow. And indeed, the CAMs have
latched on to this potential, with the HREF showing 30-60% chances
of 40+ mph wind gusts over central Mohave County and all the way to
the I-15 corridor in southern Nevada. What the outflow does when it
gets to the Las Vegas Valley is more uncertain. Some guidance has it
kicking off additional storms on the terrain surrounding the valley,
while others do not. This will be something to watch in subsequent
model runs and as the actual convection evolves this afternoon.
Should storms fire in the Las Vegas vicinity, strong winds will be
possible in the valley. In terms of rainfall, not expecting much.
HREF ensemble max 3-hr QPF tops out at ~0.5" on some of the high
terrain in Mohave County, but the ensemble mean remains less than
0.1".

Southeasterly winds aloft within the high's anticyclonic flow will
usher in better moisture tomorrow and Sunday as it shifts east.
Latest EPS mean PWAT has values of 0.75"+ across much of the area,
with the 1.00"-1.50" values largely confined to the southern half of
the CWA. This moisture combined with slight cooling aloft will yield
CAPE values of 250-1000 J/kg for most of the area. Despite the
increase in moisture, low levels will remain relatively dry as temps
stay above normal. 12z HRRR soundings show DCAPE of 1500-2200 J/kg
from Bishop to Needles, suggesting strong outflow winds will
continue to be the primary hazard. Any flash flood potential is
confined to eastern Mohave County where WPC maintains a marginal
risk for excessive rainfall this weekend. In the Sierra and Owens
Valley, the combination of dry low levels, cured fuels, and
scattered thunderstorms will yield high fire danger this weekend.
Due to this threat, a Red Flag Warning is in effect for the area
Saturday and Sunday.

.LONG TERM...Monday through Thursday.

Monsoonal moisture from the weekend will linger to start the work
week, but a slight westerly component in the winds aloft will
gradually push the moisture eastward through mid-week. As a
result, PoPs of 20+ percent, which exist on the high terrain from
the Spring Mountains and points east on Monday, become confined to
eastern Lincoln and Mohave Counties Tuesday - Thursday. Main
concerns with most storms will be gusty outflow winds and dry
lightning, though convection in Mohave County and the Lower
Colorado River Valley will have the potential to produce isolated
flash flooding due to the greater PWAT values. Latest WPC ERO
gives paints this area with marginal risk of excessive rain (at
least 5% chance of occurring) on Monday.

For areas along and west of I-15, temperatures remain above normal,
though not expecting the blistering heat we've seen this week. Highs
across the Mojave Desert are forecast to be in the 100-115 range,
with lows in the 80s across our lower deserts and 60s/70s in our
northern locations. Combined, this should yield widespread Moderate
HeatRisk through the week.

&&

.AVIATION...For Harry Reid...For Harry Reid...Light east winds will become southeast
this afternoon. 15-20KT gusts are possible with the southeast winds,
especially after 21Z. There is a low chance for convection to impact
the terminals directly today with a 20% probability for thunderstorms
between 01Z to 05Z. However, watching the potential for strong
outflow winds from distance thunderstorms to push through this
evening. If these winds were to reach the terminals, it would be
between 01Z-04Z, likely as an east or southeast wind. Gusts over
35KT are possible with these winds.

After 06Z, a quiet night with dry conditions and light diurnal winds
tonight through Saturday morning are expected. Convection will
develop again Saturday afternoon after 20Z in and around the
terminals with chances for thunderstorm at the terminal higher
Saturday compared to today, around 40%-50%. Any thunderstorms could
bring lightning, brief rain, and sudden gusty winds. Will need to
watch the potential for more gusty outflow winds Saturday afternoon
from distant thunderstorms in the late afternoon and evening, which
are possible but confidence is too low for outflows at the terminal
to include them in the current TAF package. Outside of convective
influence, expecting breezy south to southwest winds Saturday
afternoon with a moderate (40%-50%) chance for gusts over 20KT.
Occasional SCT clouds around 15fkt-20kft are expected through the
TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will develop this afternoon in
western Arizona and southern Clark County. The highest risk for
thunderstorms will be in Mohave County as well as the Spring
Mountains and the terrain in far southern Clark County. Any
thunderstorms may produce lightning, brief rain, CIGs to 10kft, and
sudden gusty winds. Watching for an outflow to move out of northern
Mohave County this evening through southern Nevada, potentially
making it as far as Death Valley. There is a 40%-60% risk for sudden
gusty winds over 35KT through MOhave County and the northern
Colorado River Valley between 00Z-03Z, with lower chances around 20%-
30% in the southern Colorado River Valley, southern Clark County,
and southeast Inyo County. COnvection and the threat for sudden
gusty winds will dissipate after 04Z and a dry night with diurnal
wind trends is expected tonight.

Outside of the potential convection- winds today will favor the
south to southeast wind speed around 10KT and occasional gusts up to
20KT this afternoon. At KBIH, gusty west winds are possible after
21Z. Winds will become light and diurnal overnight and continue
through Saturday morning. More widespread scattered thunderstorms
are possible Saturday afternoon across much of the region, which
could bring additional gusty outflow winds and lightning to the
area.

&&

.CLIMATE...Numerous climate locations have a forecast high
temperature and/or forecast warm low temperature within 3 degrees of
the daily record.

The table below shows the daily record maximum temperature and the
year the record was last set. An asterisk (*) denotes which records
are in jeopardy (within 3 degrees of the forecast).

MAX 		  FRI, JUL 12
			  RECORD (Yr)

Las Vegas     114(2003)*
Bishop        108(2020)*
Needles       124(1925)
Daggett       115(2021)*
Kingman       111(2020)
Desert Rock   112(2021)*
Death Valley  130(1913)*

The table below shows the daily record warm minimum temperature
and the year the record was last set. An asterisk (*) denotes
which records are in jeopardy (within 3 degrees of the
forecast).

WARM MIN      FRIDAY, JUL 12
              RECORD (Yr)

Las Vegas     94(2020)*
Bishop        69(1990)*
Needles       96(2021)*
Daggett       87(2012)*
Kingman       80(2021)*
Desert Rock   83(2023)
Death Valley  107(2012)

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Woods
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 12, 3:30 PM MST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
330 PM PDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 SSW Peach Springs     35.53N 113.42W
07/11/2024                   Mohave             AZ   Local Official

            Large tree downed at courthouse in Peach
            Springs. Time estimated.

&&

DSB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:00 PM MSTDust Storm WarningVEFMohave45 min
Jul 13, 4:41 PM MSTDust Storm WarningVEFMohave64 min
Jul 13, 4:53 PM MSTSevere Thunderstorm WarningVEFMohave67 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.